Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 44, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 24, 2004, 4:22 AM CDT for Atchison County, Nodaway County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2004, 4:22 AM CDT (09:22 UTC)
- Expired
- Aug 24, 2004, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Atchison County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 151 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2064 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 240926
FFWEAX
MOC005-147-241515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
422 AM CDT TUE AUG 24 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ATCHISON COUNTY IN NORTHWEST MISSOURI
NODAWAY COUNTY IN NORTHWEST MISSOURI
* UNTIL 1015 AM CDT
* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NORTHWEST MISSOURI.
RADAR ESTIMATES OF 3 TO 4 INCHES OF RAIN HAVE FALLEN NEAR THE IOWA
BORDER...WITH 2 RAINFALL TOTALS OF 1 TO 2 INCHES COMMON ELSEWHERE.
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ARE EXPECTED TO
CONTINUE ACROSS EXTREME NORTHWEST MISSOURI THROUGH 6 AM. RUNOFF
FROM THIS EXCESSIVE RAINFALL WILL RESULT IN FLASH FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARYVILLE...ROCKPORT...ARKOE...BARNARD...BURLINGTON JCT...
CLEARMONT...CLYDE...CONCEPTION...ELMO...FAIRFAX...GRAHAM AND
GUILFORD
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4059 9467 4015 9462 4015 9508 4028 9507
4032 9557 4059 9575
$$
SEAMAN1 follow-up statement
000
WGUS73 KEAX 241514
FFSEAX
MOC005-147-241545-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1014 AM CDT TUE AUG 24 2004
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NODAWAY AND
ATCHISON COUNTIES HAS BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR TO THE
NATIONAL WEATHER SERVICE IN PLEASANT HILL.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4058 9465 4039 9462 4014 9463 4014 9505
4028 9510 4027 9555 4032 9560 4032 9565
4032 9563 4052 9569 4057 9565 4054 9575
4059 9577
$$
SRPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:12 AM CDT, 10 minutes earlier.
Area forecast discussion, Aug 24, 4:12 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 412 AM CDT TUE AUG 24 2004 .DISCUSSION... THE MAIN FOCUS FOR THIS MORNINGS FORECAST IS ON THE CONVECTION AND THE FLOOD POTENTIAL FOR THE NEXT 36 HOURS. OVERNIGHT...THUNDERSTORM ACTIVITY FIRED ACROSS A SURFACE WARM FRONT ALONG INTERSTATE 70 IN EASTERN KANSAS...BUT STRUGGLED TO PUSH EAST INTO THE PLEASANT HILL CWA. THE AIRMASS OVER EXTREME EASTERN KANSAS AND WESTERN MISSOURI HAD BEEN WELL WORKED OVER BY STORMS THROUGHOUT THE DAY MONDAY. THE SHORTWAVE...THAT WAS SUPPORTING THE ACTIVITY IN EAST KANSAS...BEGAN SHIFTING EAST WITH THE HELP OF THE NOSE OF THE SUBTROPICAL JET LATE MONDAY NIGHT. MEANWHILE...THE STORMS OVER TOPEKA AND LAWRENCE DEVELOPED A MESO HIGH. THESE FACTORS THEN CONSPIRED TO PUSH THE CONVECTION THROUGH THE CWA DURING THE EARLY MORNING HOURS. THE EFFECTIVE SURFACE FRONT WAS SHOVED WELL SOUTH BY THE MESO HIGH...BUT CONVECTION HAS BEGUN TO REDEVELOP ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI AS THE LOW LEVEL JET ENHANCED ISENTROPIC LIFT ACROSS AN ELEVATED 850MB BOUNDARY. THE ONGOING ACTIVITY EARLY THIS MORNING IS ANTICIPATED TO SLOWLY DECREASE AFTER SUNRISE AS THE LOW LEVEL JET VEERS IN RESPONSE TO THE EXITING SHORT WAVE. FOR THE AFTERNOON...THE TELLING DETAIL WILL BE HOW EFFECTIVE THE MID LATITUDE AND SUBTROPICAL JETS INTERACT ACROSS EASTERN KANSAS AND SOUTHERN NEBRASKA. BOTH THE GFS AND ETA INDICATE THAT THE ENTRANCE AND EXIT REGIONS FROM THESE JETS WILL MAKE FOR SIGNIFICANT STORM TOP DIVERGENCE ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA...SPARKING CONVECTION THAT WITH THEN ROLE INTO NORTH MISSOURI OVERNIGHT. WHILE I BEGIN THE OVERNIGHT HOURS WITH A CHANCE OF THUNDER ACROSS MOST OF THE CWA...I HAVE RESTRICTED THE HIGHEST POPS TO THE NORTHWEST CORNER BEFORE MIDNIGHT...AND THE MISSOURI IOWA BORDER FOR THE AFTER MIDNIGHT TIME FRAME. ADDITIONALLY...TONIGHTS EXPECTED CONVECTION STANDS A FAIR CHANCE OF PRODUCING MORE HEAVY RAIN...ESPECIALLY ACROSS NORTHERN MISSOURI WHERE THE SURFACE BOUNDARY IS EXPECTED TO TAKE UP RESIDENCE LATER TONIGHT. WITH PRECIPITABLE WATER VALUES RUNNING AROUND AN INCH AN A HALF...AND THE POTENTIAL FOR AN MCS TO MOVE ALONG IT...A FLOOD WATCH MIGHT BE NEEDED FOR LOCATIONS ALONG AND NORTH OF MISSOURI STATE HIGHWAY 36. WORKING AGAINST THE NEED FOR A WATCH IS THE FACT THAT IT HAS BEEN DRY ACROSS NORTHERN MISSOURI FOR A FEW WEEKS...AND THE CONVECTION FROM THIS MORNINGS ACTIVITY WILL HAVE A DIRECT IMPACT ON WHERE FLOODING WILL BE POSSIBLE LATER TONIGHT. THEREFORE...I WILL GO WITH HYDROLOGIC OUTLOOK (ESF) FOR NORTHERN MISSOURI TONIGHT. THIS WILL GIVE THE DAY SHIFT A CHANCE TO LOOK AT CO-OP RAINFALL REPORTS ACROSS NORTHERN MISSOURI...AND GET A HANDLE ON WHERE A WATCH MIGHT BE NEEDED. CUTTER && .PREVIOUS DISCUSSION... 947 PM MON... QUICK UPDATE TO THE GOING FORECAST FOR THIS EVENING. THE THUNDERSTORM ACTIVITY TO OUR WEST HAS STRUGGLED TO MOVE EAST ALL EVENING DUE TO THE MORE STABLE AIR MASS FROM THIS MORNINGS AND AFTERNOONS CONVECTION. HOWEVER...WITH THE SHORTWAVE VORT MAX RIGHT ON TOP OF US...AND THE SUBTROPICAL JET PUSHING INTO EASTERN KANSAS AND OKLAHOMA...THE ACTIVITY HAS FINALLY BEGUN TO PUSH EAST. THEREFORE...I BUMPED POPS UP TO CATEGORICAL FOR THE SOUTHWEST QUARTER OF THE CWA. THE THREAT OF SEVERE THUNDERSTORM ACTIVITY IS ANTICIPATED TO CONTINUE THROUGH MIDNIGHT. CUTTER 300 PM MON... CONVECTIVE POTENTIAL THE NEXT COUPLE OF DAYS IS THE MAIN CONCERN. SHORTWAVE TROUGH ACROSS EXTREME EASTERN KANSAS AND WRN MO CONTINUES TO TRIGGER BANDS OF CONVECTION ACROSS THE CWA. ISENTROPIC LIFT ABOVE OUTFLOW BOUNDARY IN SOUTHEAST KANSAS MAY ALSO BE RESPONSIBLE FOR THE CONVECTION TO THE SOUTHWEST OF THE KC METRO AREA. UNUSUAL PATTERN FOR LATE SUMMER WILL CONTINUE THE NEXT FEW DAYS WITH A SERIES OF SHORTWAVES TO EJECT NORTHEAST FROM THE WESTERN US TROUGH. FIRST CONCERN IS THE THREAT OF CONVECTION TONIGHT AS ISENTROPIC LIFT DEVELOPS THROUGHOUT PORTIONS OF THE CWA. THE MESOETA IS RATHER STRONG WITH THE ISENTROPIC LIFT ON THE 305-310K SURFACE TONIGHT...BUT SUSPICIOUS OF ITS SUCH STRONG THERMAL GRADIENT. PREFER WEAKER SOLUTION OF THE GFS/NGM. CWA ALSO LOCATED IN UPPER DIVERGENCE ZONE AS STG H2 JET MOVES ACROSS OKLAHOMA AND ARKANSAS. AS PER THE GFS...BEST ISENTROPIC LIFT TO OCCUR IN THE WESTERN ZONES AFTER MIDNIGHT ALTHOUGH WEAK ISENTROPIC LIFT WILL BE PRESENT ACROSS THE SRN AND WRN ZONES THIS EVENING. WILL KEEP PRECIPITATION IN THE CHANCE CATEGORY AS EXACT LOCATION OF BEST ISENTROPIC LIFT IS IN QUESTION...EXCEPT IN THE ERN ZONES NEAR CATEGORICAL THIS EVENING. ISENTROPIC LIFT TO DIMINISH IN THE EASTERN ZONES TUESDAY MORNING WITH A H7 CAP BUILDING INTO THE WRN ZONES DURING THE AFTERNOON. A WEAK SHORTWAVE MAY TRIGGER CONVECTION DURING THE LATE AFTERNOON HOURS ALONG A SURFACE TROUGH FROM CENTRAL NEBRASKA TO CENTRAL KANSAS. PREFER SURFACE DEPICTION OF THE GFS AS MESOETA MAY BE SUFFERING FROM CONVECTIVE FEEDBACK WITH ITS SURFACE BOUNDARY LOCATED FROM SE NEBRASKA TO SRN IOWA. CONVECTION MAY HAVE A TOUGH TIME DEVELOPING ALONG THE TROUGH IN CENTRAL KANSAS DUE TO THE CAP. HOWEVER...THUNDERSTORMS WILL LIKELY DEVELOP IN NEBRASKA AND MOVE INTO THE NORTHERN ZONES TUESDAY NIGHT. CONVECTION MAY LINGER IN THE NORTHEAST ZONES WEDNESDAY MORNING. A REPEAT PERFORMANCE MAY OCCUR WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT AS THE SURFACE TROUGH REMAINS RELATIVELY STATIONARY. HOWEVER...BELIEVE THE THREAT WILL MAINLY STAY NORTH OF THE BORDER. OTHERWISE...TEMPERATURES TRICKY AND DEPEND ON CONVECTION AND CONVECTIVE OUTFLOW. OVERALL...TEMPERATURES TO WARM THE NEXT COUPLE OF DAYS. DB IN THE EXTENDED PORTION OF THE FORECAST...THE GFS AND DGEX CONTINUE TO FORECAST THE PROGRESSION OF A TROUGH ACROSS THE ROCKIES AND CENTRAL PLAINS DURING THE LAST HALF OF THE WEEK. THE SURFACE REFLECTION OF THIS FEATURE IS FORECAST TO PASS ACROSS THE FORECAST AREA FRIDAY NIGHT INTO EARLY SATURDAY...AND HAVE PLACED THE HIGHEST CHANCE POPS (40) DURING THIS TIMEFRAME. SOUTH/SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL BRING ABOVE-NORMAL TEMPERATURES PRIOR TO THE FRONTAL PASSAGE ON SATURDAY...AFTER WHICH NEAR OR SLIGHTLY BELOW-NORMAL READINGS WILL PREVAIL OVER THE WEEKEND. SCHMIT && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Aug 23, 6:30 PM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 630 PM CDT MON AUG 23 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A THUNDERSTORM OUTFLOW BOUNDARY WHICH EXTENDS FROM TOPEKA SOUTHEAST TO NEAR LINN COUNTY KANSAS. SHEAR AND INSTABILITY PARAMETERS SUGGESTS THAT THESE STORMS MAY BECOME SEVERE THIS EVENING. THESE STORMS WILL LIKELY MOVE EAST INTO PORTIONS OF EXTREME NORTHEAST AND EAST CENTRAL KANSAS LATER THIS EVENING. CITIES INCLUDED IN THE RISK AREA INCLUDE... TROY...ATCHISON...PAOLA...BUTLER AND MOUND CITY KANSAS. ALTHOUGH THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...AN ISOLATED TORNADO IS POSSIBLE. THE RISK OF SEVERE THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AFTER MIDNIGHT...GENERALLY WEST OF A LINE FROM GRANT CITY TO CARROLLTON TO SEDALIA. LARGE HAIL IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING...GENERALLY EAST OF A LINE FROM GRANT CITY TO CARROLLTON TO SEDALIA. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS NORTHERN MISSOURI TUESDAY NIGHT...GENERALLY NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO MACON. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE. THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY AS A COLD FRONT AND UPPER LEVEL STORM MOVES THROUGH THE REGION. SEVERE THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN THE TROY...ATCHISON...PAOLA...MOUND CITY KANSAS AND BUTLER AREAS SPOTTER ACTIVATION IS POSSIBLE TUESDAY NIGHT ACROSS NORTHERN MISSOURI AND AREA WIDE FRIDAY NIGHT AND SATURDAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
In the hours before
Local storm report, Aug 23, 11:26 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1126 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 3 E GARDNER 38.81N 94.87W
08/23/2004 3.62 INCH JOHNSON KS OFFICIAL NWS OBS
BETWEEN 1000PM AND 1100PM, AT 199TH AND PADBURY AREA,
RECEIVED 3 TO 4 INCHES OF RAIN.
&&
KBSpecial weather statement, Aug 24, 12:36 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1236 AM CDT TUE AUG 24 2004 KSZ025-057-060-102-MOZ053-240635- ATCHISON KS-BATES MO-DONIPHAN KS-LINN KS-MIAMI KS- 1236 AM CDT TUE AUG 24 2004 TORNADO WATCH NUMBER 777 HAS BEEN CANCELLED AS OF 1236 AM CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE... IN KANSAS: ATCHISON...DONIPHAN...LINN AND MIAMI. IN MISSOURI: BATES. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. CUTTER
Local storm report, Aug 24, 1:01 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 AM CDT TUE AUG 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG SPRING HILL 38.75N 94.83W
08/23/2004 JOHNSON KS FIRE DEPT/RESCUE
FIRE TRUCK BLOWN OFF ROAD, SEMI TRAILERS OVERTURNED,
RADIO TOWER SNAPPED, POWER LINES DOWN
&&
KOCHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:52 PM CDT | Flash Flood Warning | EAX | Cass | 6 hr |
| Aug 24, 7:25 AM CDT | Severe Thunderstorm Warning | EAX | Platte | 35 min |
| Aug 24, 7:47 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 58 min |
| Aug 24, 11:52 AM CDT | Flash Flood Warning | EAX | Henry | 8 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.